Alert archive / Idaho / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 9, NWS Spokane, WA

July 23, 2019Pend Oreille County, Spokane County, Washington; Bonner County, Kootenai County, Shoshone County, Idaho

NWS Spokane, WA issued this severe thunderstorm warning at Jul 23, 2019, 9:35 PM PDT for Pend Oreille County, Spokane County, Washington; Bonner County, Kootenai County, Shoshone County, Idaho. It was in force for 55 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 23, 2019, 9:35 PM PDT (04:35 UTC)
Expired
Jul 23, 2019, 10:30 PM PDT
In force
55 min
Issued by
NWS Spokane, WA
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Bonner County, ID, Kootenai County, ID, Shoshone County, ID, Pend Oreille County, WA, Spokane County, WA

The radar

The Spokane radar (KOTX), 107 km from the middle of the area, began a volume at 04:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 23, 9:57 PM PDTTSTM WND DMGPriest River, ID100 FT PINE TREE UPROOTED. TOP HALF OF COLORADO BLUE SPRUCE SNAPPED OFF. OTHER TREE DAMAGE IN NEARBY CEMETERY WITH SOME DAMAGE TO STATUES. TRAMPOLINE BLOWN INTO FIELD FROM UNKNOWN RESIDENCE. DAMAGE TO SHINGLES AND FENCES ON A FEW HOMES IN THE AREA.
Jul 23, 10:11 PM PDTTSTM WND DMGPriest River, IDSTORM DAMAGE ACROSS CITY. WINDS AROUND 60MPH.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 22 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Spokane, WA (KOTX), launched 00:00Z, 4.6 hours before the alert went out and 43 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 00:00Z on 2019-07-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 136 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 00:00Z on 2019-07-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -7 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
136 J/kg
Mixed-layer CIN
-126 J/kg
Mixed-layer LCL
3135 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
-7 m²/s²
0-3 km storm-relative helicity
101 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

423 
WUUS56 KOTX 240435
SVROTX
IDC017-055-079-WAC051-063-240530-
/O.NEW.KOTX.SV.W.0009.190724T0435Z-190724T0530Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Spokane WA
935 PM PDT Tue Jul 23 2019

The National Weather Service in Spokane has issued a

* Severe Thunderstorm Warning for...
  Bonner County in the Panhandle of Idaho...
  Northwestern Shoshone County in the Panhandle of Idaho...
  Northern Kootenai County in the Panhandle of Idaho...
  Northeastern Spokane County in northeastern Washington...
  Southeastern Pend Oreille County in northeastern Washington...

* Until 1030 PM PDT.

* At 934 PM PDT, severe thunderstorms were located along a line
  extending from 10 miles southwest of Newport to near Hayden Lake,
  moving northeast at 75 mph.

  HAZARD...60 mph wind gusts and penny size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Sandpoint, Priest River, Spirit Lake, Ponderay, Athol, Kootenai,
  Dover, Clark Fork, East Hope, Oldtown, Hope, Jordan Creek
  Campground, Colburn, Cabinet, Magee Ranger Station, Schweitzer
  Mountain, Cocolalla, Chilco, Laclede and Careywood.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4798 11605 4792 11599 4767 11640 4805 11726
      4851 11643 4850 11605
TIME...MOT...LOC 0434Z 233DEG 63KT 4805 11717 4781 11678 

HAIL...0.75IN
WIND...60MPH
 
$$

COTE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 23, 6:23 PM PDT, 3 hours 12 minutes earlier.

Area forecast discussion, Jul 23, 6:23 PM PDT, 3 hours 12 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
623 PM PDT Tue Jul 23 2019

.SYNOPSIS...
Expect showers and thunderstorms to increase overnight with strong
gusty winds as a cold front moves through the region. Temperatures
will return to near normal Wednesday as winds remain breezy.
Warmer and dry weather anticipated for the end of the work week,
followed by breezy and seasonal weather for the weekend and early
next week.

&&

.DISCUSSION...
Evening update: the thunderstorms are starting to develop. Thus
far most of them have been on the fringes of the forecast area,
with some of the stronger storms over northeast Oregon and earlier
coming off the Blues. The storms in northeast Oregon are on track
to start into the southeast CWA shortly. Other activity is
starting to develop closer to the cold front in the Cascades,
while isolated storms are even popping up around the upper
Columbia Basin just west of our radar. Forecast update to account
for the isolated activity developing. Otherwise forecast seems on
track with the bigger "show" developing as we go into the
remainder of tonight into the overnight. /Cote'

&&

.AVIATION...
00Z TAFS: Surface based convection will increase across southeast
Washington into north Idaho EARLY this evening with the potential
for isolated strong storms with gusty winds and heavy downpours,
especially from KLWS to KPUW and KGEG-KCOE. Breezy westerly winds
will develop from the Cascades and across the Basin with gusts of
30kt in the wake of a cold front. Breezy winds continue into
Wednesday with VFR conditions. /rfox.

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        58  79  51  85  55  90 /  70   0   0   0   0   0
Coeur d'Alene  60  77  51  83  54  89 / 100  10   0   0   0   0
Pullman        56  76  48  83  51  88 /  60   0   0   0   0   0
Lewiston       66  84  56  91  61  95 /  60   0   0   0   0   0
Colville       57  85  44  89  47  94 / 100  50   0   0   0   0
Sandpoint      62  75  49  82  51  87 / 100  20   0   0   0   0
Kellogg        59  74  54  81  56  87 /  80  10   0   0   0   0
Moses Lake     61  85  53  90  59  95 /  60   0   0   0   0   0
Wenatchee      63  82  57  89  64  92 /  30   0   0   0   0   0
Omak           62  83  55  89  60  93 /  30  10   0   0   0   0

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...None.
WA...Red Flag Warning until 11 PM PDT this evening for East
     Washington Central Cascade Valleys (Zone 677)-East
     Washington South Central Cascade Valleys (Zone 676).

     Red Flag Warning until 5 AM PDT Wednesday for East Washington
     Northern Columbia Basin (Zone 673)-East Washington Palouse
     and Spokane Area (Zone 674).

&&
Hazardous weather outlook, Jul 23, 5:27 AM PDT, 16 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Spokane WA
527 AM PDT Tue Jul 23 2019

IDZ001>004-026-027-WAZ031>038-041>044-241230-
Northern Panhandle-Coeur d'Alene Area-Idaho Palouse-
Central Panhandle Mountains-Lewiston Area-
Lewis and Southern Nez Perce Counties-Northeast Blue Mountains-
Lower Garfield and Asotin Counties-Washington Palouse-
Moses Lake Area-Upper Columbia Basin-Spokane Area-
Northeast Mountains-Okanogan Highlands-Wenatchee Area-
East Slopes Northern Cascades-Okanogan Valley-Waterville Plateau-
527 AM PDT Tue Jul 23 2019

This Hazardous Weather Outlook is for portions of North Idaho...
North Central Idaho...Central Washington...East Central
Washington...North Central Washington...Northeast Washington and
Southeast Washington.

.DAY ONE...TODAY AND TONIGHT

Hot temperatures will continue today with highs in the 90s.
A cold front will bring showers and thunderstorms to the Cascades
today and then across the remainder of the region this evening
and overnight. Some storms may produce wind gusts in excess of
40 MPH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

Breezy and dry conditions will develop for potential rapid spread
of any new or existing fires in the Cascade valleys and Columbia
Basin.

In the hours before

Special weather statement, Jul 23, 7:27 PM PDT, 2 hours 8 minutes before
Special Weather Statement
National Weather Service Spokane WA
727 PM PDT Tue Jul 23 2019

WAZ033-035-240315-
Upper Columbia Basin WA-Washington Palouse WA-
727 PM PDT Tue Jul 23 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN ADAMS AND
SOUTHWESTERN WHITMAN COUNTIES UNTIL 815 PM PDT...

At 726 PM PDT, Doppler radar was tracking a strong thunderstorm near
Starbuck, or 18 miles north of Dayton, moving north at 35 mph.

Penny size hail and winds in excess of 45 mph will be possible with
this storm.

Locations impacted include...
Benge and Hooper.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4707 11813 4706 11781 4659 11800 4658 11805
      4658 11809 4655 11812 4655 11817
TIME...MOT...LOC 0226Z 191DEG 44KT 4658 11810

COTE
Special weather statement, Jul 23, 8:38 PM PDT, 57 minutes before
Special Weather Statement
National Weather Service Spokane WA
838 PM PDT Tue Jul 23 2019

WAZ035>038-240415-
Spokane Area WA-Upper Columbia Basin WA-Northeast Mountains WA-
Okanogan Highlands WA-
838 PM PDT Tue Jul 23 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LINCOLN...
SOUTHWESTERN STEVENS AND SOUTHEASTERN FERRY COUNTIES UNTIL 915 PM
PDT...

At 837 PM PDT, Doppler radar was tracking a strong thunderstorm 7
miles south of Davenport, or 28 miles west of Cheney, moving north at
30 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Davenport, Harrington, Fruitland, Bluestem and Wellpinit.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If on or near a body of water get out of the water and move indoors
or inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.

&&

LAT...LON 4744 11811 4745 11825 4804 11829 4819 11788
TIME...MOT...LOC 0337Z 184DEG 51KT 4754 11818

COTE
Special weather statement, Jul 23, 8:46 PM PDT, 49 minutes before
Special Weather Statement
National Weather Service Spokane WA
846 PM PDT Tue Jul 23 2019

IDZ001>004-WAZ033-035>037-240445-
Central Panhandle Mountains ID-Coeur d'Alene Area ID-
Idaho Palouse ID-Northern Panhandle ID-Spokane Area WA-
Upper Columbia Basin WA-Northeast Mountains WA-Washington Palouse WA-
846 PM PDT Tue Jul 23 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN LATAH...WEST CENTRAL
SHOSHONE...BENEWAH...KOOTENAI...EASTERN LINCOLN...NORTHEASTERN
WHITMAN AND SOUTHERN SPOKANE COUNTIES UNTIL 945 PM PDT...

At 844 PM PDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Medical Lake to 13 miles southwest of
Plummer. Movement was east-northeast at 35 mph.

Pea size hail and wind gusts up to 50 mph will be possible with these
storms.

Locations impacted include...
Spokane, Coeur D'alene, Post Falls, Hayden, Cheney, Rathdrum, St.
Maries, Dalton Gardens, Kellogg, Pinehurst, Osburn, Wallace, Liberty
Lake, Airway Heights, Medical Lake, Millwood, Plummer, Mullan, Hauser
and Smelterville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

If on or near a body of water, get out of the water and move indoors
or inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.

&&

LAT...LON 4712 11700 4756 11798 4788 11658 4746 11564
      4745 11574 4742 11575 4740 11566 4738 11564
      4737 11558 4734 11555
TIME...MOT...LOC 0344Z 254DEG 57KT 4754 11778 4716 11704

COTE

The office that day

Everything else NWS Spokane, WA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 23, 7:27 PM PDTSpecial Weather StatementOTXWhitman48 min
Jul 23, 8:38 PM PDTSpecial Weather StatementOTXLincoln37 min
Jul 23, 8:46 PM PDTSpecial Weather StatementOTXSpokane59 min
Jul 23, 8:57 PM PDTSevere Thunderstorm WarningOTXSpokane, Stevens48 min
Jul 23, 9:18 PM PDTSevere Thunderstorm WarningOTXPend Oreille, Spokane, Stevens72 min
Jul 23, 9:36 PM PDTSpecial Weather StatementOTXGrant54 min
Jul 23, 9:53 PM PDTSevere Thunderstorm WarningOTXPend Oreille67 min
Jul 23, 10:30 PM PDTSpecial Weather StatementOTXAdams, Lincoln60 min

Nearby

Severe Thunderstorm Warnings in Idaho, 2019Severe Thunderstorm Warnings in Washington, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.